FDA Warns of Liver Damage
In May 2014 the Food and Drug Administration (FDA) released a publication that served as a consumer fact sheet about drugs and liver damage. According to the FDA the latest data suggests that over-the-counter drugs, prescription drugs, and dietary supplements cause more acute liver failure cases than all other causes combined.
It is difficult to identify vulnerable people because even drugs that have been deemed safe in clinical trials may still be harmful to some individuals. Also, the more medications you take, the more likely you are to have trouble.
Acetaminophen overdose is the most common cause of drug related liver injury. Acetaminophen is an active ingredient in hundreds of OTC and prescription drugs. It is used to treat muscular pain, headaches, fever, allergies, cold, flu, and even insomnia. Some non-steroidal anti-inflammatories and antibiotics have also been tied to liver damage. The FDA has also given public health warnings against companies marketing supplements for weight loss and muscle building.
Acute liver failure is a rapid deterioration of the liver’s ability to function. Some signs and symptoms of liver problems include: feeling tired, yellow eyes and skin (jaundice), poor appetite, and itchy skin. If you notice these signs or symptoms after taking a new medication seek medical help immediately.
You should discuss the risk and benefits of medications with your doctor before taking them. Also discuss the use of dietary supplements with your clinician before taking them.
Remember that the liver is able to regenerate even after about 65% of it is destroyed. Other contributors that put you at risk of acute liver failure include obesity and alcohol consumption.
Remember that this information is for educational purposes only. Seek the advice of a health specialist before making any changes to your healthcare.